Alert archive / Kansas / High Wind Warnings in 2024

High Wind Warning 1, NWS Wichita, KS

March 23, 202410 counties in Kansas

NWS Wichita, KS issued this high wind warning at Mar 23, 2024, 11:47 AM CDT for 10 counties in Kansas. It took effect at Mar 24, 2024, 7:00 AM CDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 23, 2024, 11:47 AM CDT (16:47 UTC)
In effect from
Mar 24, 2024, 7:00 AM CDT
Expired
Mar 24, 2024, 4:38 PM CDT
In force
10 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 99 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 1:12 PM CDTNON-TSTM WND GST 58Hutchinson Muni Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

667 
WWUS73 KICT 231647
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1147 AM CDT Sat Mar 23 2024

KSZ032-033-047>051-067-082-091-240700-
/O.UPG.KICT.HW.A.0001.240324T1500Z-240325T0000Z/
/O.NEW.KICT.HW.W.0001.240324T1200Z-240325T0000Z/
/O.EXB.KICT.WI.Y.0005.240325T0000Z-240325T1500Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Kingman-Harper-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, Kingman, Anthony, Harper, and Attica
1147 AM CDT Sat Mar 23 2024

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 7 PM CDT SUNDAY...
...WIND ADVISORY IN EFFECT FROM 7 PM SUNDAY TO 10 AM CDT MONDAY...

* WHAT...For the High Wind Warning, south winds 35 to 45 mph with
  gusts up to 60 mph expected. For the Wind Advisory, south winds
  25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Saline, Rice, 
  McPherson, Reno, Kingman and Harper Counties.

* WHEN...For the High Wind Warning, from 7 AM to 7 PM CDT 
  Sunday. For the Wind Advisory, from 7 PM Sunday to 10 AM CDT 
  Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in wooded areas and around 
trees and branches. If possible, remain in the lower levels of 
your home during the windstorm, and avoid windows. Use caution if 
you must drive.

&&

$$

KSZ052-053-068>072-083-092>096-098>100-240700-
/O.CON.KICT.WI.Y.0005.240324T1200Z-240325T1500Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
1147 AM CDT Sat Mar 23 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM SUNDAY TO 10 AM CDT
MONDAY...

* WHAT...South winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From 7 AM Sunday to 10 AM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
266 
WWUS73 KICT 240828
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
328 AM CDT Sun Mar 24 2024

KSZ032-033-047>051-067-082-091-242230-
/O.CON.KICT.HW.W.0001.240324T1200Z-240325T0000Z/
/O.CON.KICT.WI.Y.0005.240325T0000Z-240325T1500Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Kingman-Harper-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, Kingman, Anthony, Harper, and Attica
328 AM CDT Sun Mar 24 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO
7 PM CDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
10 AM CDT MONDAY...

* WHAT...For the High Wind Warning, south winds 35 to 45 mph 
  with gusts up to 60 mph expected. For the Wind Advisory, south 
  winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...For the High Wind Warning, from 7 AM to 7 PM CDT 
  Sunday. For the Wind Advisory, from 7 PM Sunday to 10 AM CDT 
  Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in wooded areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ052-053-068>072-083-092>096-098>100-242230-
/O.CON.KICT.WI.Y.0005.240324T1200Z-240325T1500Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
328 AM CDT Sun Mar 24 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO
10 AM CDT MONDAY...

* WHAT...South winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From 7 AM Sunday to 10 AM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
766 
WWUS73 KICT 242138
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
438 PM CDT Sun Mar 24 2024

KSZ032-033-047>051-067-082-091-251145-
/O.CAN.KICT.HW.W.0001.000000T0000Z-240325T0000Z/
/O.EXT.KICT.WI.Y.0005.240324T2200Z-240325T1500Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Kingman-Harper-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, Kingman, Anthony, Harper, and Attica
438 PM CDT Sun Mar 24 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM CDT MONDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Saline, Rice, 
  McPherson, Reno, Kingman and Harper Counties.

* WHEN...Until 10 AM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ052-053-068>072-083-092>096-098>100-251145-
/O.CAN.KICT.WI.Y.0005.000000T0000Z-240325T1500Z/
/O.NEW.KICT.WI.Y.0006.240324T2200Z-240325T1500Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
438 PM CDT Sun Mar 24 2024

...WIND ADVISORY IN EFFECT UNTIL 10 AM CDT MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until 10 AM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this high wind warning went out at Mar 23, 6:16 AM CDT, 5 hours 31 minutes earlier. Its key messages:

  • Very strong south winds with gusts of 50-60 mph tomorrow.
  • Increasing chances for showers and thunderstorms tonight through early Monday, with a brief transition to snow possible over parts of central Kansas early Monday.
  • Some storms tomorrow could be strong or severe with damaging winds and quarter sized hail.
Area forecast discussion, Mar 23, 6:16 AM CDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
616 AM CDT Sat Mar 23 2024

.KEY MESSAGES...

- Very strong south winds with gusts of 50-60 mph tomorrow.

- Increasing chances for showers and thunderstorms tonight
  through early Monday, with a brief transition to snow possible
  over parts of central Kansas early Monday.

- Some storms tomorrow could be strong or severe with damaging
  winds and quarter sized hail.

&&

.DISCUSSION...
Issued at 345 AM CDT Sat Mar 23 2024

The western trough of interest will continue to amplify and broaden
across the western CONUS today. An anomalously strong (160+kt)
west-east jet streak will sit in the base of the trough, with
the left exit region overspreading the area late evening. The
250mb jet dynamics will couple with a stout 60kt 850mb jet to
enhance ascent and warm moist advection across the area tonight.
Thus increased chances (50-75% chance central, 20-40% south
central) of showers and storms are expected overnight. Chances
for showers and storms will continue to increase, to 60-80% as
we move through tomorrow. A lead wave through the broad based
trough will eject out over the Central Plains tomorrow afternoon
and evening. Strong to severe storms are on the table with
steep lapse rates and the high shear/low CAPE combo potentially
supporting large hail and 50-60mph wind gusts. Given significant
ascent tomorrow, would expect any organized storm to grow
upscale. Even a shower may be able to transport higher wind
gusts to the sfc tomorrow as stout low level winds of 50-60kts
reside in the 900-800mb layer.

Lee troughing will begin to ramp up across western KS today with a
sfc low forming in northeast CO by tonight. The sfc pressure
gradient will only tighten across the region as the sfc low
strengths tomorrow. The sfc low is progged to become anomalously
strong, some 3-4 standard deviations away from normal and nearly a
record according to NAEFS mean SLP climatology. The ECMWF Extreme
Forecast Index continues to highlight a shift of tails over the
region for wind gusts, again highlighting the potential
rarity/impacts of the wind event. There is growing confidence
that strong to damaging wind gusts of 50-60+ mph will occur
tomorrow. A high wind watch remains in effect across portions of
central and south central KS. A wind advisory has been posted
for all remaining counties in the CWA who were not under the
high wind watch.

The sfc low and lead wave eject northeast of the area Monday with
the secondary wave right on its heels. This will drive the cold
front across the CWA and keep the window open for light snow
and flurries across portions of central KS throughout the day.
There is a low probability (25-35%) of light snow accumulations
generally 0.25 inch or less across Barton, Russell, and Lincoln
counties. Best chance of meaningful impacts remain off the
northwest of the CWA. Temperatures early Tuesday morning will
fall into the teens and 20s. Early morning wind chills will
range from near zero and single digits across central KS, and
the low to mid teens across much of south central and southeast
KS.

The region will remain under broad troughing through the first half
of next week. Expect temperatures below seasonable normal with quiet
dry conditions. Brief ridging will warm temperatures back above
normal Thursday, nearly 70 degrees area wide. By Friday, yet another
amplified and broad based western trough will set the stage for lee
troughing and strong south winds across the region.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 616 AM CDT Sat Mar 23 2024

MVFR stratus cigs will linger through at least mid-morning with
modest confidence they will begin to scour enough to become
scattered by midday. Easterly component winds will gradually
veer more from the southeast and increase by this afternoon and
evening. Strong lee-side pressure falls will result in stronger
south to southeast winds later this evening with low level wind
shear conditions developing through early tonight. Elevated low
level moisture advection late tonight on the strong nocturnal
jet is expected to result in scattered showers and perhaps
isolated thunderstorms toward 12z Sunday morning.

KED

&&

.FIRE WEATHER...
Issued at 345 AM CDT Sat Mar 23 2024

Very strong and gusty south winds of 50-60 mph are expected
tomorrow. Very high fire danger is forecast, however relative
humidity of 50-60% and multiple rounds of shower and storms will
limit the threat.

Very high fire danger is possible Thursday along and west of the
Flint Hills, as relative humidity drops to 25-35% with above
normal temps and breezy south winds.

Very high fire danger is possible across the area Friday as
relative humidity drops to 20-30% with above normal temps and
strong southwest winds.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Sunday morning through Sunday evening for
KSZ032-033-047>051-067-082-091.
Wind Advisory from 7 AM Sunday to 10 AM CDT Monday for KSZ052-
053-068>072-083-092>096-098>100.

&&

DISCUSSION...KMB
AVIATION...KED
FIRE WEATHER...
Hazardous weather outlook, Mar 23, 4:47 AM CDT, 7 hours before
Hazardous Weather Outlook
National Weather Service Wichita KS
447 AM CDT Sat Mar 23 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
447 AM CDT Sat Mar 23 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Thunderstorm chances return tonight mainly across central Kansas. No
severe storms expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances continue Sunday through Sunday night areawide.
Strong to severe thunderstorms and locally heavy rainfall are
possible.

Strong to potentially damaging south winds of 50 to 60 mph are
likely Sunday through early Monday morning. The stronger winds
will blow around any unsecured objects and pose challenges for high
profile vehicles especially on east to west running roads. See
latest High Wind Watch and Wind Advisory for more details.

Very strong southerly winds in excess of 50 mph may fuel very high
fire danger for areas along and west of the Flint Hills Sunday, but
higher low level moisture and precipitation may preclude elevated
fire weather concerns.

A brief transition to snow may be possible across central Kansas
late Sunday night into Monday. Little or no accumulation is
expected at this time.

Very high fire danger is possible Thursday along and west of the
Flint Hills, and across central, south central, and much of
southeast Kansas Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 2:54 AM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more48 hr

Nearby

High Wind Warnings in Kansas, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.